There are two main reasons people overdose and both are frightening for those involved in seeking help for the injured person.
The person affected might make a mistake with their prescription medication, or perhaps, take too much of a drug when getting ‘high’ on an illegal substance. Others may want to cause deliberate harm to themselves. Both require a response from those who are in a position to seek help for the person.
According to Dr Ron Sultana, Director of Emergency Medicine, Epworth Richmond, it’s important to understand that many different drugs, medications and poisons can have a toxic effect on the body.
Seeking help quickly is essential to protect life.
Here’s a step-by-step guide to help you act when you suspect someone has overdosed.
Identity crisis warning signs
If a person is physically unwell or unconscious, call 000.
Let the 000 operator also know if you think the person may harm themselves or others, as both ambulance and police may be required to attend. Dr Sultana advises: “Don’t worry about getting into trouble. It’s more important that the person receives life-saving help.”
Emergency phone operators will give you advice about what to do while you're waiting for the ambulance to arrive.
Drug overdose symptoms
Symptoms of a drug overdose or alcohol poisoning can include:
- Slurred speech
- Loss of coordination
- Loss of consciousness
- Difficulty breathing
- Shallow or erratic breathing, or not breathing at all
- Choking sounds or a gurgling noise
- Nausea and vomiting
- Pale or clammy face
- Bluish fingernails or lips
- Slow or erratic pulse (heartbeat)
But, symptoms may take a while to develop so any unprescribed drug ingestion carries risk, therefore it’s best to seek medical advice. When you arrive at the emergency department, be ready to give us as much information as possible.
The emergency department team may not be aware of the injured person’s health history, so they’ll ask you for as much detail as you can provide.
You’ll need to tell them about:
- Any drugs or alcohol taken
- Any health problems (existing or past)
- All of the medication currently taken and how much
- Any treatments currently being undertaken
- Any allergies
- Any related family health history
- Any recent trips overseas
- A current pregnancy or if the person is currently breastfeeding
- Any other facts the emergency department team should know about
Remember, it’s more important to provide honest advice than to worry about getting into trouble. Epworth Emergency staff are here to help, not to judge.
In a medical emergency, always call 000 and ask for an ambulance. Let the operator know if the person is violent or at risk of further self-harm, as police may be sent to help as well.
- If you think someone has taken an overdose and the situation isn’t urgent enough to require a 000 call, call the Poison Information Centre, even if they seem okay. The centre is open 24 hours a day, every day, Australia-wide. Poisons Information Centre phone on 13 11 26
- Don’t try to make the person vomit
- Keep the medication container(s) handy for identification
Take care of yourself while coping with family drug or alcohol issues
It can be easy to forget about your own health when you’re concerned about a loved one. The stress of coping can take its toll physically and mentally. Take some time to take care of yourself and if you feel like you need some additional support, speak with your doctor or seek out a counselor or phone helpline like Family Drug Helpline or the Youth Support and Advocacy Service.
14 December 2018